Kansas, 2013Hail and Damaging Winds in Kansas, August 2, 2013
August 2, 2013 · NWS ICT · 8 events in 3 counties and zones
A small complex of multicell thunderstorms moved across portions of South Central and Central Kansas during the evening hours of August the 2nd, 2013. Damaging winds occurred along with hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- $750
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of multicell thunderstorms moved across portions of South Central and Central Kansas during the evening hours of August the 2nd, 2013. Damaging winds occurred along with hail up to quarter size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 2, 5:21 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 2, 5:21 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI AUG 2 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 339 PM CDT FRI AUG 2 2013
TONIGHT:
FAIRLY LOW CONFIDENCE ON HOW CONVECTION WILL PLAY OUT THROUGH
DAYBREAK SAT. CURRENT THINKING IS OUTFLOW BOUNDARY FROM MORNING
CONVECTION WILL BE FOCUS FOR ISOLATED/SCATTERED STORMS THIS
EVENING...ESPECIALLY NEAR CONVERGENCE CAUSED BY STRONGER SOUTHWEST
FLOW. GIVEN SURFACE MOISTURE AND RESULTANT SURFACE DEWPOINTS...RATHER
IMPRESSIVE INSTABILITY HAS BEEN GENERATED. MAY SEE SOME
STRONG/SEVERE STORMS...BUT REMAINS TO BE SEEN HOW ORGANIZED/PERSISTENT
IT WILL BE. NOT PARTICULARLY FOND OF ANY OF THE MODEL SOLUTIONS
RELATIVE TO CURRENT OBSERVATIONS. CLOSEST MIGHT BE A TONED DOWN
GFS. THINK THERE IS A CHANCE FOR STUFF TO REDEVELOP TOWARD DAYBREAK
IN BAROCLINIC ZONE...LIKELY OVER EASTERN SECTIONS...BUT COVERAGE
NOT EXPECTED TO BE THAT GREAT. WILL KEEP FLOOD WATCH GOING AS
IS...BUT THREAT TONIGHT IS EXPECTED TO BE MORE ISOLATED...WITH
BRUNT/MAIN RISK ON SAT NIGHT/SUN MORNING.
SAT-SUN:
SURFACE BOUNDARY FORECAST TO SAG ABOUT HALF WAY INTO FORECAST
AREA WITH TEMPERATURES BECOMING VERY TRICKY. COULD EXTENSIVE
CLOUDS PERSIST...LEADING TO MUCH COOLER TEMPERATURES ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. THIS DIFFERENTIAL HEATING MAY
LEAD TO ISOLATED STORMS DURING PEAK HEATING. BELIEVE MORE
WIDESPREAD/HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR LATER AS
THERE HAS BEEN A STRONG SIGNAL FROM LAST TWO RUNS OF GFS AND
LATEST ECMWF FOR PRONOUNCED SHORTWAVE TO TRAVERSE AREA IN
RELATIVELY RAPID FLOW LATE SAT NIGHT/SUN MORNING. BELIEVE THIS IN
CONCERT WITH SURFACE BOUNDARY AND POOLING MOISTURE WILL GENERATE
A SIGNIFICANT MCS LATE SAT NIGHT AND CONTINUE SUN MORNING ACROSS
SOUTHEAST KS. DEPENDING ON SURFACE BOUNDARY AND AMOUNT OF CLEARING
IN WAKE OF MCS...COULD SEE WIDE RANGE OF TEMPERATURES ACROSS THE
AREA ON SUN.
MON:
BEST CHANCE FOR ADDITIONAL PRECIPITATION WILL BE ALONG
NORTHEASTERN EDGE OF FORECAST AREA ON MON...MOST LIKELY FROM
ELEVATED STORMS AND REMNANT OUTFLOW FROM EARLIER MCS SETTING UP
SAID BAROCLINIC ZONE. -HOWERTON
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 339 PM CDT FRI AUG 2 2013
MEDIUM RANGE MODELS FAIRLY CONSISTENT WITH EACH OTHER AND OVER TIME
WITH UPPER FLOW PATTERN THROUGHOUT THIS PERIOD. OF COURSE
DIFFERENCES ARE EVIDENT IN SURFACE PATTERN AND PRECIPITATION TIMING
WHICH WILL PLAY HAVOC ON TIMING/VERIFICATION. DOES APPEAR TO BE
SOME CONSISTENT SIGNAL FOR PRECIPITATION ON THU. -HOWERTON
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 606 PM CDT FRI AUG 2 2013
MAIN AVIATION CONCERN WILL BE OVERNIGHT CONVECTIVE TRENDS.
CURRENT THINKING IS THAT THE BULK OF THE STORM DEVELOPMENT WILL
WAIT UNTIL NEAR OR SHORTLY AFTER SUNSET. THIS IS WHEN MOISTURE
TRANSPORT IN THE MID LEVELS WILL GET RAMPED UP ACROSS SOUTH
CENTRAL KS. ANOTHER SCENARIO WOULD BE FOR THE ACTIVITY APPROACHING
THE FORECAST AREA FROM THE SOUTHWEST TO STRENGTHEN AND EXPAND AS
IT ENCOUNTERS THE BETTER INSTABILITY. REGARDLESS OF WHICH SCENARIO
PANS OUT...FEEL CONFIDENT THAT SOUTHERN KS HAS THE BEST SHOT AT
STORMS OVERNIGHT INTO SAT MORNING.
ALSO FEEL THAT THE EASTERLY LOW LEVEL FLOW AND RICH MOISTURE WILL
RESULT IN LOW CIGS OVER CENTRAL KS LATE TONIGHT INTO SAT MORNING.
KSLN AND ESPECIALLY KRSL WOULD BE THE SITES MOST IMPACTED. WOULD
NOT BE SURPRISED TO SEE THESE LOWER CIGS LAST INTO THE AFTERNOON
HOURS.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 90 71 86 / 30 10 70 50
HUTCHINSON 70 89 70 86 / 30 20 80 40
NEWTON 71 87 70 82 / 40 20 70 50
ELDORADO 72 88 71 83 / 40 20 70 60
WINFIELD-KWLD 74 90 72 86 / 40 20 50 50
RUSSELL 69 84 68 82 / 30 20 80 40
GREAT BEND 69 87 68 85 / 40 20 80 30
SALINA 71 85 69 81 / 40 20 80 50
MCPHERSON 70 89 69 84 / 30 20 80 50
COFFEYVILLE 75 93 73 85 / 40 20 60 60
CHANUTE 73 90 71 83 / 40 20 60 70
IOLA 72 90 71 82 / 40 30 50 70
PARSONS-KPPF 73 91 72 84 / 40 20 60 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ052-053-069>072-
093>096-098>100.
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>051-067-
068-083-092.
&&
Hazardous weather outlook, Aug 2, 6:28 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT FRI AUG 2 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
728 PM CDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS ARE EXPECTED TO MOVE
SOUTHEAST AND TRANSITION INTO A LOCALLY HEAVY RAIN AND FLOODING
THREAT TONIGHT. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.
AREAL FLOOD WARNING REMAINS IN EFFECT FOR RICE COUNTY AND ALSO
NORTHEAST RENO COUNTY...AND RIVER FLOOD WARNINGS REMAIN IN EFFECT
FOR PORTIONS OF THE COTTONWOOD RIVER. PLEASE REFER TO THE FLOOD
WARNING STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
THROUGH SUNDAY...AS A FRONTAL BOUNDARY STALLS ACROSS THE REGION.
SOME OF THE STORMS MAY BE SEVERE SATURDAY AFTERNOON AND EVENING
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE HEAVY RAINFALL MAY CAUSE SERIOUS FLOODING PROBLEMS LATE
SATURDAY NIGHT INTO SUNDAY MORNING.
AT LEAST STRONG STORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE MONDAY THROUGH THURSDAY.
HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY TO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON/LAWSON
In the hours before
Special weather statement, Aug 2, 6:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT FRI AUG 2 2013
KSZ067-030115-
RENO-
740 PM CDT FRI AUG 2 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PRESTON...OR 15 MILES NORTHEAST OF PRATT
AND MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3803 9831 3785 9814 3773 9838 3773 9847
3792 9848
TIME...MOT...LOC 0039Z 234DEG 18KT 3778 9849
ESThunderstorm Wind, Reno
- When
- August 2, 7:15 PM CST
- Where
- Reno County, 4.64 mi S of Turon
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 37.733, -98.428
A large tree was knocked down at Smoots Creek Road and Bownlee.
Thunderstorm Wind, Reno
- When
- August 2, 7:25 PM CST
- Where
- Reno County, Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -98.180
A trained spotter reported the wind gust.
Thunderstorm Wind, Reno
- When
- August 2, 7:30 PM CST
- Where
- Reno County, Arlington
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -98.180
A trained spotter reported wind gusts between 65 and 80 mph.
Hail, Reno
- When
- August 2, 7:50 PM CST
- Where
- Reno County, 3.01 mi SW of Abbyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -98.240
Just a few nickel to quarter size hail stones fell.
Thunderstorm Wind, Reno
- When
- August 2, 8:10 PM CST
- Where
- Reno County, 1.43 mi WSW of Nickerson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.145, -98.106
A tree fell on the road at Highway 14 and Centennial.
Thunderstorm Wind, McPherson
- When
- August 2, 9:24 PM CST
- Where
- McPherson County, 4.45 mi SSE of Galva
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -97.500
A trained spotter reported the wind gusts.
Thunderstorm Wind, Marion
- When
- August 2, 9:58 PM CST
- Where
- Marion County, 2.56 mi WSW of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.334, -97.243
Large tree branches were knocked down.
Thunderstorm Wind, Marion
- When
- August 2, 9:58 PM CST to 10:00 PM CST
- Where
- Marion County, 1.05 mi SW of Hillsboro to Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.341, -97.216
Law enforcement reports large trees down. The KSN weather lab at Marion High School reported a wind gust to 57 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472032, 472034, 472035, 472037, 472038, 472039, 472042, 472045.